Texas Archival Resources Online

TABLE OF CONTENTS


Descriptive Summary

Biographical Note

Scope and Contents

Restrictions

Index Terms

Administrative Information

Description of Series

Reprints and photocopies of papers by and about Tucker and mathematics at Princeton University

Reel-to-reel tapes of interviews with Tucker by Albert C. Lewis, 1979

"An Interview with Albert W. Tucker:"

University of Texas, Dolph Briscoe Center for American History

Albert William Tucker Papers, 1946-1983



Descriptive Summary

Creator: Tucker, Albert W. (Albert William), 1905-1995
Title: Albert William Tucker papers
Dates: 1946-1983
Abstract: Interview with Princeton mathematician Albert W. Tucker from 1979 and 1982 with reprints and photocopies of papers by and about Tucker and mathematics at Princeton University.
Identification: urn:taro:utexas.cah.00301
Extent: 7 inches
Language: English .
Repository: Dolph Briscoe Center for American History, The University of Texas at Austin

Biographical Note

Albert William Tucker (1905-1995) was born in 1905 in Ontario, Canada. He earned his Ph.D. from Princeton University in 1932 and joined the faculty there in 1933. Tucker was a member of the Princeton University Department of Mathematics until 1970, serving as department chairman during the 1950s and 1960s.

Tucker began his career as a topologist and is known for his work in linear programming and game theory. He was the creator of the paradox known as the "Prisoner's Dilemma." Tucker is also well known for the Karush-Kuhn-Tucker conditions, a basic result in non-linear programming. He taught and influenced many mathematicians during his long career at Princeton University, including his 1950 Ph.D. student John F. Nash, winner of the 1994 Nobel Prize in Economics. Tucker was also involved in mathematics education, serving as president of the MAA (1961-1962) and contributing to the Committee on the Undergraduate Program in Mathematics. The Mathematical Programming Society awards the A. W. Tucker Prize each year for an outstanding paper or thesis solely authored by a student.

Return to the Table of Contents


Scope and Contents

This collection consists of reprints and photocopies of papers by and about Albert W. Tucker, and about mathematics at Princeton University. Included are taped interviews with Tucker by Albert C. Lewis (April 9, 1979, July 20, 1979; 2 sound tape reels, ca. 4 hours). The mathematicians discussed include: J. W. Alexander, S. Lefschetz, R. L. Moore, M. Morse, O. Veblen, A. Church, S. Bochner, L. P. Einsenhart, and S. S. Wilks. A transcript of the 1979 interview is in the Princeton Mathematics Community in the 1930s Oral History Collection. Also included is an interview with Tucker by Stephen B. Maurer.

Forms part of the Archives of American Mathematics.

Return to the Table of Contents


Restrictions

Conditions Governing Access

A portion of this collection is stored remotely. Advance notice required for retrieval. Contact repository for retrieval.

Access to audio materials by appointment only; please contact sound archivist for more information.

Conditions Governing Use

There are no use restrictions on this collection. Publisher is responsible for complying with copyright law.

Return to the Table of Contents


Index Terms

Personal Names
Tucker, Albert W. (Albert William), 1905-1995
Corporate Names
Princeton University. Department of Mathematics.

Return to the Table of Contents


Administrative Information

Preferred Citation

Albert William Tucker Papers, Archives of American Mathematics, Dolph Briscoe Center for American History, The University of Texas at Austin.

Accession Number(s)

1986-032; 2006-148

Return to the Table of Contents


Detailed Description of the Collection

box
86-032/1 Reprints and photocopies of papers by and about Tucker and mathematics at Princeton University

Return to the Table of Contents




box
86-032/1 Reel-to-reel tapes of interviews with Tucker by Albert C. Lewis, 1979

Return to the Table of Contents




"An Interview with Albert W. Tucker:"

box
4RM126 [SRH1230024838] Maurer, Stephen B., "An Interview with Albert W. Tucker," Two-Year College Mathematics Journal, Vol 14, No. 3, June 1983
box
4RM25c [SRH1230020522] A. W. Tucker interview [audiocassettes]
March 3, 1982
box
4RM25b [SRH1230020523] June 14-15, 1982
June 28, 1982

Return to the Table of Contents